Aa
Aa
A
A
A
Close
Avatar universal

Did I make the wrong choice?

I was offered fentanyl patch or opana by my pain mgmt docs and thought the patchnwould be better because I know some people who get high on opana. Should imhave gone with it anyway? I have had 64 surgeries and 10percs don't do much for me. The patch is the lowest dose but I am only on first week. Second week we were going to meet up and give my impressions and determine appropriate does. What would you do if you were in my shoes? Which one is stronger and which one has worse withdrawals?
9 Responses
Sort by: Helpful Oldest Newest
Avatar universal
Hi Asia,

First, I want to welcome you to the PM (Pain Management) Forum and let you know that we are glad you found this Forum. We are all CP (Chronic Pain) Patients that help each other with our own expertise and experiences that we have developed through our own CP Issues.

We would never tell you which is better for you.  This is something that only you and your Doctor can make that decision!!  

I can answer your other questions for you, and that is the Fentanyl is the strongest pain med, as far as I know, that you can get unless your Doctor puts you on IV Meds, which means you'd be in the hospital.  Fentanyl is approximately 80 times stronger than Morphine, which is why it's dosage is mcg's instead of mg's.  The Fentanyl is the hardest to come off of from what I've heard on MH, however, if it's done slowly and at 12 mcg's at a time it's much easier on you.  Opana is hard to come off of also.  

What are you using for your BT (Breakthrough) pain?  Are you using the Percocet's?  Just so that you know, I'm on the Fentanyl Patch also.  I'm on 87 mcg's every 48 hours.  I'm assuming that your Doctor started you on the 12 mcg Patch.  Is that correct?  You said he started you on the lowest dose.  If that's correct, that's what mine started me on also.  I've been using it for 1 1/2 years and I can tell you that I do get a tremendous amount of pain relief.  I'm on Percocet 10/325's for my BT Pain.  I can take up to 3 a day and usually only take 1/2 (one-half) tablet 2 or 3 times as I don't usually need the full tablet.

I wish you the best and I hope that this has given you a little bit of useful information.  If you would have anymore questions, please feel free to ask!!......Sherry  ;)
Helpful - 0
Avatar universal
Thank you for the answers. She did start me off on the 12 mcg's and we are meeting up in a week to see what I think. She has nothing for break through pain right now but it will be percoset I think. I was hoping not to use anything else but today is a very hard day. Did you have problems with the patch running out to soon? We are having a heat wave and I could feel myself getting "buzzed" if I spent to much time in garage and now on day three I am getting no relief. Is there something I can do to help that? Thank you for helping me with this. I have two little ones and just want to make sure I make the best decision for them and me.
Helpful - 0
Avatar universal
I live in Arizona and we are confronted with 110+ temperatures daily in the summertime.  I have to stay out of the sun or it will make me "light-headed" as the heat causes more of the meds to release quicker than they are supposed.  You must be very careful!!  

When I started using mine I told My Doctor that the first 2 days I hardly needed any of my BT meds but the 3rd day I needed to use them all and I still was hurting.  He told me that a lot of people don't get 3 days worth out of them and they need it replaced every 48 hours and that's what he's done for me ever since then. :)  I get 87mcg's every 48 hours instead of 72 hours.  This is a lot more common than people realize.

Don't feel bad about letting your Doctor know that they just aren't lasting you the full 72 hours.  The dosage that you are on, 25 mcg's, is a relatively low dosage and I'm assuming that you will need to continue to change a few more times.  Your Doctor is very good, in that he started you as mine did with 12 mcg's and climbed by 12 mcg's until we hit what was good for me.  :)

Do you have meds for BT pain?  You need to ask about that.  Let your Doctor know that there are times during the day that you need something to help you with the pain that is "Breaking Through".  See what your Doctor says.  Most people have BT Meds to go with the Patches.

Please keep me informed on how you are doing and what progression your Doctor is doing with your Patches.

Best of Luck and I'll look for your updates...........Sherry  :)
Helpful - 0
954005 tn?1304626605
Hi:)
As always, Mama Sherry has given you great information and advice:) The advice and information she has given to others helped me make my own decisions about my medication regimen, and I am very satisfied with what I chose.

I just wanted to add that it may take a few weeks to get adjusted to the patch. For example, I slept constantly for the first few weeks and then eventually came back to a normal schedule.  I have amazing pain relief, and I have to use BT meds much less than I used to.  I am on the patch for 72 hours, and only seem to feel a little different for the last 18 hours or so...but not enough to want my fequency changed, and i also have my BT meds for that time.  Before I had the patch, I had a different extended release medication in pill form, and it did not give me the pain relief I get now....I am so happy with the patch.  

And as far as your worry about addiction with the pills, I would think that you should try to stick it out with the patch...wait until you find the right dosage for you with the right BT med, and you may find that combination to be good with your pain.  I find that the patch gives a more constant and level pain relief than pills, which can give peaks and valleys of relief depending on which one you take.  With all the surgeries you have had, have you never been given an extended release medication?

I wish you luck, and again...give it some time, because it takes time for the body to adapt....and keep us posted:)
Alison
Helpful - 0
Avatar universal
I haven't had the right pain doctor till now and really like her. It was always more and more percocet. They are adjusting my mess on Friday. I have decided to give the patch a little longer to work.  I lost my heal to a lawn mower and have had 64 surgeries so far. This has been a 20 year battle so I hope it work a. It would be nice to have a somewhat normal life.

Thank you for all the advice, it has neoplasms great deal
Helpful - 0
Avatar universal
I have been on both and I am currently detoxing from Opana. I can say I am having more problems detoxing off Opana then I ever did with the patch. The patch will also leave red marks/raw skin spots when removed. The patch also a greater ability for you to over dose if you use heating pad/blanket where it has been placed. I took one Opana twice a day and it really works.
Helpful - 0
Avatar universal
But I am detoxing cold turkey...instead od tappering off.
Helpful - 0
Avatar universal
Hi Asia,

I'm glad that you are going to give the patch a little more time.  You are on a very low dose and with what you explained about the reason for your pain, I'm sure that you will need to go a little higher with your dosage.  I can't even begin to imagine what you have been going thru with your pain!!!  Bless your heart!!!!

Hang in there and just know that we are here for you!!

Thank you so much for keeping us updated on your situation..........Sherry  :)
Helpful - 0
Avatar universal
Wow, you've had an ordeal!!  Sherry is very knowledgeable about the patch and she gives great advice and information.  I used the patch for about a year.  Initially I changed it every 72 hours but that wasn't working great for me; so they went to every 48.  The patch does give good pain relief when you are on the right dosage.  I still needed my BT meds.  I stopped using the patch in March for several reasons.  I tapered it down and it was fine coming off.  Of course, I was still taking my BT meds.  If you have to come off for whatever reason, your doctor will wean you off.   Don't overworry that.  I hope it works well on your pain and you get to the right dosage soon.
Helpful - 0
Have an Answer?

You are reading content posted in the Pain Management Community

Top Pain Answerers
Avatar universal
st. louis, MO
317787 tn?1473358451
DC
Learn About Top Answerers
Didn't find the answer you were looking for?
Ask a question
Popular Resources
Find out how beta-blocker eye drops show promising results for acute migraine relief.
Could it be something you ate? Lack of sleep? Here are 11 migraine triggers to look out for.
Find out if PRP therapy right for you.
Tips for preventing one of the most common types of knee injury.
Here are 10 ways to stop headaches before they start.
Tips and moves to ease backaches